Virginia, 2012

Damaging Winds in Virginia, July 19, 2012

July 19, 2012 · NWS MRX · 3 events in 2 counties and zones

Complex of thunderstorms formed across the Ohio Valley and moved into the mid south. Strong to severe storms developed in association with an outflow boundary ahead of this complex affecting mainly the northern part of the Cumberland Plateau in East Tennessee as well as higher terrain in the vicinity of the Kentucky state line in Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Complex of thunderstorms formed across the Ohio Valley and moved into the mid south. Strong to severe storms developed in association with an outflow boundary ahead of this complex affecting mainly the northern part of the Cumberland Plateau in East Tennessee as well as higher terrain in the vicinity of the Kentucky state line in Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 2:25 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 2:25 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU JUL 19 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...LATE AFTERNOON OR PRE
20/00Z GRIDS MAINTAIN LIKELY POPS ACROSS SW VA AND A BIT OF THE NRN
PLATEAU COUNTIES. AN MCS IS DEVELOPING OVER SE PARTS OF THE OHIO
VALLEY AND COULD CLIP SW VA EARLY THIS EVENING. SPOTTY TSRA POPPING
OUT AHEAD OF THE MCS WHILE LITTLE DEVELOPMENT ELSEWHERE. STAYED
CLOSE TO GFS MOS POPS FOR TONIGHT WITH GENERALLY 50 PERCENT ACROSS
THE BOARD. MOS BLEND LOOKED GREAT FOR MIN TEMP.

WEAK FRONT DRAWS CLOSE FRIDAY AS A SHORTWAVE TROUGH APPROACHES AND
THEN MOVES ACROSS FRIDAY NIGHT. PREVIOUS FORECAST GRIDS LOOKED GOOD
FOR THESE PERIODS WITH JUST A MINOR TWEAK OR TWO. ALSO KEPT THE
DECREASING POPS FROM THE NORTH ON SATURDAY. INCREASING WINDS ALOFT
AND MOIST AIRMASS CREATE A THREAT OF A FEW SEVERE STORMS FRIDAY
AFTERNOON AND EVENING...WITH LOCALLY HEAVY RAINS AND WIND GUSTS
GREATER THAN 50 MPH THE MAIN THREATS. FREEZING LEVEL HEIGHTS DROP
SO POSSIBLY SOME HAIL UP TO AN INCH OR SO IN DIAMATER. THIS IS
MENTIONED ALREADY IN OUR HWO PRODUCT.

OTHERWISE...MOS GUIDANCE WAS QUITE CLOSE AND REASONABLE FOR FRIDAY
THROUGH SATURDAY...AS WELL AS CLOSE TO PREVIOUS GRIDS. I MAY SEND
THE ZFPMRX PRODUCT OUT AGAIN WITH A PRE-FIRST PERIOD TO BETTER
ACCOUNT FOR STORMS APPROACHING SW VA.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...SATURDAY NIGHT
THROUGH SUNDAY NIGHT PROBABILITY OF CONVECTION DECREASES TO SOME
DEGREE AS AN UPPER TROUGH AND SURFACE BOUNDARY GRADUALLY SLIP AWAY
FROM THE FORECAST AREA. IN THIS CONFIGURATION THERE WILL ONLY BE A
SLIGHT CHANCE OF A THUNDERSTORM OVER MUCH OF THE REGION WITH A LOW
CHANCE PROBABILITY OVER THE HIGH TERRAIN ALONG THE NORTH CAROLINA
BORDER. THE PERIOD MONDAY THROUGH THURSDAY WILL BECOME MORE ACTIVE
ONCE AGAIN AS SEVERAL SHORTWAVES/MESOSCALE CONVECTIVE SYSTEMS BUILD
ACROSS THE SOUTHERN APPALACHIANS IN THE PREVAILING NORTHWEST FLOW
WITHIN THE EASTERN U.S. LONGWAVE TROUGH. A SURFACE COOL FRONT SHOULD
BE MAKING PROGRESS THROUGH THE OHIO VALLEY TOWARD THE FORECAST AREA
TUESDAY INTO WEDNESDAY. USED HIGHER MEDIUM CHANCE POPS FOR TUESDAY
AND WEDNESDAY WITH LOW CHANCE PROBABILITY MONDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  90  72  88  73 /  50  60  60  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  89  71  88  71 /  50  70  60  30  20
OAK RIDGE, TN                       70  87  70  87  70 /  50  70  50  20  20
TRI CITIES AIRPORT, TN              68  87  67  85  68 /  50  70  60  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 19, 3:31 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 AM EDT THU JUL 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
431 AM EDT THU JUL 19 2012 /331 AM CDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...WITH THE
PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN- BURST
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD/SON

In the hours before

Special weather statement, Jul 19, 4:07 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT THU JUL 19 2012

VAZ002-192145-
WISE VA-
507 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON AND WISE COUNTIES
UNTIL 545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTWOOD TO 5 MILES
WEST OF WHITESBURG...AND MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...BIG
STONE GAP...POUND...PARDEE...COEBURN...APPALACHIA AND ST. PAUL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 4:57 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT THU JUL 19 2012

VAZ001-002-192245-
LEE VA-WISE VA-
557 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON AND WISE
COUNTIES UNTIL 645 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 7 MILES WEST OF NORTON...
MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 5:20 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT THU JUL 19 2012

VAZ005-192300-
SCOTT VA-
620 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 700 PM EDT...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
GATE CITY TO 9 MILES NORTHWEST OF GATE CITY...AND MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...WEBER
CITY...NICKELSVILLE AND HILTONS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 6:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT THU JUL 19 2012

VAZ001-200000-
LEE VA-
701 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 800 PM EDT...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNINGTON GAP TO 8
MILES SOUTHEAST OF PONZA...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
PENNINGTON GAP...EWING...ROSE HILL...DRYDEN...JASPER AND
PATTONSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The radar

The Knoxville radar (KMRX), 72 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 19, 6:10 PM EST
Where
Lee County, 0.55 mi W of Pennington Gap
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.750, -83.040

One tree was reported down one mile southwest of Pennington Gap along Leigh Avenue.

Thunderstorm Wind, Lee

When
July 19, 6:15 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.760, -83.030

One tree was reported down in Pennington Gap.

Thunderstorm Wind, Scott

When
July 19, 6:15 PM EST
Where
Scott County, 0.89 mi NW of Speers Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.640, -82.740

One tree was reported down nine miles west of Gate City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389902, 389903, 389904.